Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 22

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio

An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died.
Multiple alarms went off in an ICU room after an intern and resident performed paracentesis on an older patient. Nurses found the patient confused and trying to get out of bed. She had pulled out her nasogastric and endotracheal tubes, her leg was stuck in the bedrails, and she had a large cut on her foot.
An elderly man admitted for a presumed hypertensive emergency and undiagnosed neurologic symptoms became unresponsive and was noted to have new right hand weakness 2 days into his hospitalization. After a "Code Stroke" was called, a neurologist evaluated him and administered tPA 100 minutes after the acute event. A few hours later, the patient developed further symptoms, and an emergent head CT demonstrated post-tPA intracerebral hemorrhage.
An elderly woman with a history of dementia underwent surgical resection of new colon cancer, which relieved a bowel obstruction. She developed acute delirium postoperatively, and the team discovered they had neglected to capture her cholinesterase inhibitor patch (a medication for dementia) in the official medication reconciliation list.
Admitted with a congestive heart failure exacerbation, an elderly man acquired an infection around his peripheral IV site, accompanied by fever, chills, and back pain. Likely secondary to the infected peripheral IV catheter, the patient had developed methicillin-resistant Staphylococcus aureus bacteremia and an epidural abscess.
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
An elderly woman hospitalized for pneumonia becomes disoriented during hospitalization. Even though the patient was never confused at baseline, doctors attribute it to "senile dementia" and place her in restraints.
A premature infant had a PICC line placed for parenteral nutrition. During an attempt to remove it, the line broke. The infant had to be sent for surgical removal of the catheter and required an increased level of care, including ventilator support.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.
A patient with presumed small bowel obstruction undergoes a contrast-enhanced CT scan. She develops contrast nephropathy requiring dialysis.
Following hernia repair surgery, an elderly woman is incidentally found to have a mass in her neck. Expecting the worst, the treating physician recommends palliative care and withdrawal of mechanical ventilation, before biopsy results are in.
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.